MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000100
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemolysis (1886); Renal Failure (2041); Thromboembolism (2654)
Date of Event 09/21/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Product/patient demographics/indication/baseline presentation: impella 5.5 with smartassist was inserted via the right subclavian/axillary artery in a 65-year-old male patient (185 cm, 89 kg) for post-cardiotomy cardiogenic shock.The patient's comorbidities were not fully reported.Prior to initiation of impella support, the patient was in society for cardiovascular angiography and interventions (scai) shock stage e (extremis), defined as refractory cardiogenic shock with actual or impending circulatory collapse despite maximal life-saving therapies, leading to progressive end-organ failure.The patient was receiving unspecified inotropic and vasopressor support.Systemic anticoagulation was maintained with bivalirudin, and the impella purge solution contained 5% dextrose in water with sodium bicarbonate.Device course & treatment: four days after initiation of impella support, the patient was cannulated for extracorporeal membrane oxygenation (ecmo) to provide additional mechanical circulatory support.Ecmo served as the primary hemodynamic support modality, while the impella 5.5 provided left ventricular unloading.Following initiation of ecmo support, laboratory findings reportedly demonstrated hemolysis, and the patient's serum lactate increased from 1.7 mmol/l prior to impella support to 5.2 mmol/l on the day of the reported event.A plasma free hemoglobin was not reported.The impella 5.5 was reported to be in appropriate position, had no reported alarms, and continued to operate within expected performance parameters.Due to concern for ongoing hemolysis, the physician elected to explant and replace the device.Upon removal of the impella 5.5, a large fibrin clot was visualized within the inlet portion of the cannula.The explanted device was retained for further hospital evaluation.A second impella 5.5 was successfully implanted and support was continued.The patient subsequently required dialysis, which was reported to be secondary to the hemolysis.Detailed laboratory values, hemodynamic measurements, and renal function parameters at the time of the event were not provided.At the time of reporting, the patient remained alive and on ongoing impella and ecmo support.Additional factors: the patient was reported to be coagulopathic; however, associated coagulation laboratory values were not provided.Additional contributing clinical factors included advanced critical illness with scai shock stage e cardiogenic shock, ongoing vasopressor therapy, systemic anticoagulation with bivalirudin, concomitant ecmo support, and the use of dual mechanical circulatory support devices.Ecmo is known to increase shear forces within the circulation and may contribute to hemolysis independent of impella support.The patient's severe underlying cardiac condition, vasopressor-dependent shock state, and reported coagulopathy may also have influenced thrombus formation, hemolysis, and the subsequent need for renal replacement therapy.Device contribution: the reported hemolysis is being associated with the impella 5.5.Although the device remained properly positioned, generated no alarms, and was reported to be functioning within expected operating parameters, a large fibrin clot was identified within the inlet cannula following device explant.The presence of fibrin within the blood path is a plausible mechanism for increased shear stress and the reported hemolysis.The hemolysis resulted in device exchange and the subsequent requirement for dialysis.However, the contribution of concomitant ecmo support, reported coagulopathy, systemic anticoagulation, vasopressor therapy, severe cardiogenic shock, and the patient's underlying critical illness cannot be excluded as contributing factors to the reported hemolysis and renal dysfunction.At the time of reporting, the patient remained alive and continued to receive mechanical circulatory support.
 
Additional Manufacturer Narrative
Product complaint # -(b)(4) this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50914696
Report Number1220648-2026-13410
Device Sequence Number17491375
Product Code OZD
UDI-Device Identifier00813502012828
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1000100
Device Lot Number2027955923
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2026
Initial Report FDA Received Date09/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/17/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
extracorporeal membrane oxygenation (ECMO)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexMale
Patient Weight195 LB
Patient RaceWhite